Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Sleeping Pills Have Scary Side Effects

  • Currently 3.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.7/5 (61 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Are you dying for a good night's sleep? If you rely on sleeping pills, you might literally be putting yourself at risk of premature death.

That's the conclusion from a careful analysis of the records of more than 30,000 people in the Geisinger Health System in Pennsylvania (BMJ Open, Feb. 27, 2012).

Roughly one third of these patients had been prescribed sleeping pills such as eszopiclone (Lunesta), temazepam (Restoril), zaleplon (Sonata) and zolpidem (Ambien). Each patient was matched to two other people of the same age, gender, marital status, ethnicity and general health who were not taking sleep aids.

People taking prescription medication for insomnia were more likely to die during the follow-up period. The researchers are clear that this association does not prove that the sleeping pills were responsible for the increased death rate.

They do have hypotheses, however, about the ways these drugs might be harming people. Possibilities include an increased risk of falls as well as sleep apnea, which could lead to high blood pressure and other cardiovascular complications.

Although uncommon, "sleep driving" seems to represent a potentially lethal side effect. We have heard from readers like this one about just such a reaction:

"I am facing a DUI charge from an accident that I was never conscious for. My blood alcohol level was 0 and I was not drinking. I have NO memory of this incident whatsoever. What I believe happened was this:

"After a long day of moving out of my apartment I went to a friend's house to sleep. I took my Ambien and jumped in the shower before going to bed. I ate something and fell asleep watching TV. Apparently I left in the car and drove into an electrical pole and knocked it over. I woke up in the hospital emergency room the next day with NO recollection of anything."

Other readers have complained of acid reflux: "I was on Ambien for one month. I was excited to get some sleep after months of not sleeping well. But after three weeks on the medicine, I noticed that I started having abdominal pain and heartburn.

"I had already been diagnosed with GERD and had taken Nexium, but this felt different. This abdominal pain went on for over a week and my husband finally said, 'Do you think Ambien could be responsible?'

"It took about two weeks to get the Ambien completely out of my system. I now feel better and am able to eat again. It was a relief to find out that Ambien was the cause of my stomach problems."

The investigators have suggested that nighttime reflux brought on by a sleeping pill could contribute to esophageal damage or even to pneumonia.

Readers who would like other options to help them overcome insomnia may be interested in our Guide to Getting a Good Night's Sleep. Non-drug approaches include cognitive-behavioral therapy, relaxation tapes, melatonin, magnesium and herbs such as valerian, lemon balm and hops.

  • Currently 3.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.7/5 (61 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

7 Comments

| Leave a comment

Time-release Melatonin works well for me. A couple friends of mine were going through periods of insomnia and it worked for them, too. Worth a try.

I am 87 years old and have taken ambien occasionally ever since 2008 with no ill effects - only blissful sleep.

As serious as this may be, I would most definitely suffer an early death and a life feeling miserable if not for Ambien, so I guess I will have to take the chance.

I too may die early, but without ambien I would have no quality of life.

In today's paper you advised against the use of Ambien and other sleep aids. I have to comment on this. I am 83 years old, have tried everything in the book all my life, to get to sleep. I live in Florida, and the temperature is just too high to walk after 10 or 11 a.m. About 5 years ago, my doctor prescribed Ambien for me, and after a few months taking just a half dose, I realized I was waking up really good.

I started walking as soon as it became light out and have been walking ever since, about 2-3 miles every day. I am in great shape, feel good, and no one believes I am this old. I credit the Ambien because it gets me my deep sleep early instead of waiting until 3 a.m., and then not being able to wake up. It doesn't leave me affected the next day, the way Benadryl did either. I used to read in bed till I thought I was sleepy, only to turn out the lights and wake right up again. This stuff works for me. it might be the half dose makes the difference, but I hope they never stop prescribing it for me.

I agree with the ladies that take Ambien or the generic for it. I have been off them for about 2 months. I've tried all the tricks for a good night sleep, getting to sleep and staying that way. Melatonin worked for awhile but I started to get headaches even if I took half the dose. Aterial worked great but headaches again. I feel like a truck ran over me without getting any sleep. So as the others said I may die sooner but at least I 'feel better' about it, I am 70.

I'm a little late to the article but would like to voice my support for Ambien and for the pro-Ambien comments. There must surely be risk to the brain, and I have experienced hypnotic side-effects myself, but I would be in bad shape if not for this miracle drug. In fact, I'm in very good shape. The health value of good sleep isn't consistently well appreciated.

Reliance is a problem for me, yes. And, yes, it's a physical addiction. But isn't it all-important that there is no impact on behavior, outside of a very narrow band? Of course it is. And when function and general health are greatly improved? 'Miracle' is the word.

Often the medical profession comes in for criticism for it's failures. Who knows what will be the verdict on the 'z-drugs', 20 years from now, but, for now, the medical profession can be proud of this great achievement and should not give in too easily to the nay-sayers. That's my take.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.